Not all prescription drugs and dietary herbal supplements work well together.
It’s important to be aware of possible drug/supplement interactions that could be harmful, according to the U.S. National Center for Complementary and Integrative Health (NCCIH), a part of the National Institutes of Health.
The organization offered tips on six potential issues.
- The supplement St. John’s wort interacts with many types of drugs, according to the NCCIH. Most often, it speeds up the processes that would change the drug into an inactive substance, meaning a person taking a certain medication would have less of that drug in the body. It can also interact with certain types of antidepressants, causing harmful side effects.
- Concentrated garlic extracts can thin the blood. That’s similar to what aspirin does. It can be a problem during or after surgery.
- Another type of supplement, concentrated green tea, can interact with the decongestant pseudoephedrine.
- The herb goldenseal has a high herb-drug interaction risk with some medicines, according to recent research.
- Some medications have what’s known as a narrow therapeutic index, meaning that if the drug amount is too low or too high, it can be problematic. Some drugs with a narrow therapeutic index include digoxin, cyclosporine and warfarin. Patients taking herbal supplements such as Asian ginseng or St. John’s wort, along with a medicine with a narrow therapeutic index, should be closely monitored.
- Always tell your health care provider about the medicines and supplements you’re taking, the NCCIH advises. Bring a written list that includes how often you take them and the doses you take.
The U.S. National Library of Medicine has more on drugs, herbs and supplements.
Copyright © 2022 HealthDay. All rights reserved.
Source: Read Full Article